Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 223

Delaware.gov logo

Delaware Health Alert Network #279

October 5, 2012 12:14 pm


Health Alert
MENINGITIS AND STROKE ASSOCIATED WITH POTENTIALLY CONTAMINATED PRODUCT

The Delaware Division of Public Health (DPH) is updating the 10/04/2012 health alert that implicated epidural steroid injections with an outbreak of fungal meningitis.

Summary

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection. Several of these patients also suffered strokes that are believed to have resulted from their infection. As of October 4, 2012, five deaths have been reported. Fungal meningitis is not transmitted from person to person. These cases are associated with a potentially contaminated medication. Investigation into the exact source is ongoing; however, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA.

Signs and Symptoms

Infected patients have presented approximately 1 to 4 weeks following their injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke). Some of these patients’ symptoms could be very mild in nature. CSF obtained from these patients has typically shown elevated white cell count (with a predominance of neutrophils), low glucose, and elevated protein.

Treatment

Follow routine treatment protocols for meningitis of unclear etiology, including covering for potential bacterial causes of meningitis. In addition, until the etiology is better defined, you are encouraged to add empiric antifungal therapy to the treatment regimen because of the severe adverse outcomes of untreated fungal meningitis.

Background

On September 21, 2012, CDC was notified by the Tennessee Department of Health of a patient with the onset of meningitis approximately 19 days following epidural steroid injection at a Tennessee ambulatory surgery center (ASC). Initial cultures of cerebrospinal fluid (CSF) and blood were negative; subsequently, Aspergillus fumigatus was isolated from CSF by fungal culture. On September 28, investigators identified a case outside of Tennessee, possibly indicating contamination of a widely distributed medication. As of October 4, a total of 35 cases in the following six states have been identified with a clinical picture consistent with fungal infection: Florida (2 cases), Indiana (1 case), Tennessee (25 cases, including 3 deaths), Maryland (2 cases, including 1 death), North Carolina (1 case), and Virginia (4 cases, including 1 death). Fungus has been identified in specimens obtained from five patients, one of whom also had Propionobacterium acnes, of unclear clinical significance, isolated from a post-mortem central nervous system specimen.

Recommendations

While there is no evidence of potentially contaminated product being shipped to Delaware, DPH is recommending physicians check to see if the lot numbers below were used in their practice and also be alert for the symptoms of potential infection in their patients as potentially contaminated product was shipped to Pennsylvania, Maryland, and New Jersey.

On September 25, 2012, the New England Compounding Center located in Framingham, MA voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:

  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

Physicians should contact patients who have had an injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above to determine if they are having any symptoms. Although all cases detected to date occurred after injections with products from these three lots, out of an abundance of caution, CDC and FDA recommend that healthcare professionals cease use of any product produced by the New England Compounding Center until further information is available.

For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture (LP) should be performed, if not contraindicated. Because presenting symptoms of some patients with meningitis have been mild and not classic for meningitis (e.g., new or worsening headache without fever or neck stiffness), physicians should have a low threshold for LP. While CDC is aware of infections occurring only in patients who have received epidural steroid injections, patients who received other types of injection with methylprednisolone acetate from those three lots should also be contacted to assess for signs of infection (e.g., swelling, increasing pain, redness, warmth at the injection site) and should be encouraged to seek evaluation (e.g., arthrocentesis) if such symptoms exist.

Reporting

Inform the Delaware Division of Public Health at 1-888-295-5156 of patients undergoing evaluation. Clinicians should report any suspected adverse events following use of these products to FDA’s MedWatch program at 1-800-332-1088 or www.fda.gov/medwatch.

Diagnosis

The Case Definition include persons with meningitis of sub-acute onset (1-4 weeks) following epidural injection after July 1, 2012; persons that have not received a lumbar puncture but have basilar stroke 1-4 weeks following epidural injection after July 1, 2012; or persons with evidence of spinal osteomyelitis or epidural abscess at the site of an epidural injection diagnosed 1-4 weeks after epidural injection after July 1, 2012. These people, if possible, should have a lumbar puncture. Clinically diagnosed meningitis which means one or more of the following symptoms: headache, fever, stiff neck, or photophobia and a CSF profile consistent with non-viral meningitis (elevated protein, low glucose, and/or pleocytosis).

Testing

Please contact DPH Bureau of Epidemiology at 1-888-295-5156 to coordinate testing and Delaware Public Health Laboratory at 302-223-1520 for courier pickup.

Additional Information

********************

You are receiving this message because you are a registered member of the Delaware Health Alert Network. If you are not a member and would like to subscribe, please register at https://healthalertde.org

Categories of Health Alert messages:

  • Health Alert: Conveys the highest level of importance; warrants immediate action or attention.
  • Health Advisory: Provides important information for a specific incident or situation; may not require immediate action.
  • Health Update: Provides updated information regarding an incident or situation; unlikely to require immediate action.
NOTE: This page is for informational purposes only and dated material (e.g. temporary websites) may not be available.



+